Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 3, 2017, 3:30 PM EDT for Jackson County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2017, 3:30 PM EDT (19:30 UTC)
- Expired
- Jul 3, 2017, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:19 PM EDT | FLASH FLOOD | Annville, KY | FLOWING WATER OVER COUNTY ROAD 3630. |
| Jul 3, 4:20 PM EDT | FLASH FLOOD | 1 N Annville, KY | FLOWING WATER OVER STATE HIGHWAY 290. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539
WGUS53 KJKL 031930
FFWJKL
KYC109-032230-
/O.NEW.KJKL.FF.W.0025.170703T1930Z-170703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
330 PM EDT MON JUL 3 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Southern Jackson County in southeastern Kentucky...
* Until 630 PM EDT
* At 328 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar indicates rainfall in
excess of 2 inches has occurred in some locations since 2 pm.
Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Carico, Olin, Egypt, Zekes Point, Shop Branch, Maulden, Annville,
Tyner, Mildred, Settle Store, Deese, Middlefork, Green Hill, Moores
Creek, Parrot, Herd, High Knob, Eberle, Cornelius and Dango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3730 8410 3732 8410 3734 8412 3733 8414
3735 8413 3735 8414 3736 8413 3738 8416
3739 8393 3734 8380 3731 8388 3728 8389
3728 8405
$$
HAL2 follow-up statements
070
WGUS73 KJKL 032129
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
529 PM EDT MON JUL 3 2017
KYC109-032230-
/O.CON.KJKL.FF.W.0025.000000T0000Z-170703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KY-
529 PM EDT MON JUL 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHERN JACKSON COUNTY...
At 525 PM EDT, local law enforcement reported several instances of
deep water flowing over roadways south of McKee, including in the
town of Annville. Up to two inches of rain have already fallen, with
an additional half an inch possible within the next hour.
Some locations that will experience flooding include...
Carico, Olin, Egypt, Zekes Point, Shop Branch, Maulden, Annville,
Tyner, Mildred, Settle Store, Deese, Middlefork, Green Hill, Moores
Creek, Parrot, Herd, High Knob, Eberle, Cornelius and Dango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3730 8410 3732 8410 3734 8412 3733 8414
3735 8413 3735 8414 3736 8413 3738 8416
3739 8393 3734 8380 3731 8388 3728 8389
3728 8405
$$
JG255
WGUS73 KJKL 032227
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
627 PM EDT MON JUL 3 2017
KYC109-032236-
/O.EXP.KJKL.FF.W.0025.000000T0000Z-170703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KY-
627 PM EDT MON JUL 3 2017
...THE FLASH FLOOD WARNING FOR SOUTHERN JACKSON COUNTY WILL EXPIRE AT
630 PM EDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures
and watch for any standing water in low lying areas.
LAT...LON 3730 8410 3732 8410 3734 8412 3733 8414
3735 8413 3735 8414 3736 8413 3738 8416
3739 8393 3734 8380 3731 8388 3728 8389
3728 8405
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:44 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 3, 1:44 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 144 PM EDT Mon Jul 3 2017 .UPDATE... Issued at 144 PM EDT MON JUL 3 2017 Isolated to scattered showers with a few heavier storms continue to fire in previously identified juicier airmass west and south of JKL. GOES-16 indicates the updrafts are having a harder time getting organized further to the east where dewpoints are lower and airmass is more stable. Looking ahead to tonight and tomorrow, models are starting to better resolve the convective system over southeast Missouri and are trending much wetter for us as the system seems poised to track across our forecast area. Forecast is being updated to reflect this wetter trend. UPDATE Issued at 943 AM EDT MON JUL 3 2017 Morning GOES-16 visible satellite imagery and a peek out the back door shows some vertical growth to the cloud development to our southwest. This lines up well with an area of marginal instability noted in the SPC Mesoanalysis, which has already allowed a pretty heavy shower to form over central KY this morning. Recent runs of the HRRR and RAP model soundings indicate a good gradient in CAPE today, with 1000 J/kg or so developing roughly along and west of I-75 this afternoon while areas to the north and east remain much more stable. With this in mind, added in a slight chance of a thunderstorm for our southwest counties, while leaving the rest of the area dry. The rest of the forecast was left unchanged. UPDATE Issued at 654 AM EDT MON JUL 3 2017 Previous shower activity has died out as expected. Latest hi-res guidance supports a few showers redeveloping into this afternoon, mainly in our southwest or southern zones. Most of the area looks to stay dry today. No significant update needed this morning. && .SHORT TERM...(Today through Tuesday) Issued at 330 AM EDT MON JUL 3 2017 Shower activity that has pushed through our southwestern zones overnight is starting to fade away, but there are still a few showers out there. Not a lot of support for showers continuing past daybreak, so will start with a dry forecast for the upcoming day. ECMWF/NAM/GFS all showing some precipitation across our southern zones today, but the CAMS for the most part are generally dry. Going to compromise and just carry an isolated pop in our southern zones today. Very little instability present, so will keep thunder out of the forecast. Dry weather expected tonight, but a potential shortwave will cross Kentucky/Tennessee on Tuesday, bringing the threat for some precipitation back into the area. The best threat will reside in southern Kentucky, so will go with a gradient in pops from north to south. .LONG TERM...(Tuesday night through Sunday) Issued at 515 AM EDT MON JUL 3 2017 The models continue to be in pretty good agreement aloft through the bulk of the extended. They all depict a strong ridge over the Four Corners region while a broad trough holds over eastern Canada and southwest into the Ohio Valley. One wave will be passing through the Tennessee Valley at the start of the extended forecast with another, stronger one, developing to the west. The models all deepen and consolidate this western wave through the day Wednesday and into Thursday as it crosses into the Ohio Valley. This wave will reinforce the eastern trough as it passes through Kentucky on Thursday night - now strongest in the ECMWF. This is a feature we will have to watch closely for a potential of severe weather later Thursday given the favorable wind pattern aloft and likelihood of decent instability in place. Troughing will then hold over the region for the upcoming weekend with a batch of energy progged to sink south through the Ohio Valley late in the forecast period. Given the model agreement the consensus/blended solution looks to be a good starting point for the forecast grids. Sensible weather will continue the fairly typical summer regime of high humidity and warm temperatures. This will keep a threat of showers and thunderstorms around through the bulk of the extended with a strong diurnal component. While a cluster of showers and storms are expected to be exiting the area at the start of the period, the best shot for organized storms and more sustained convection will take place Thursday afternoon and into Thursday night as a low pressure system cuts through the Ohio Valley with good upper level support. The system's cold front will pass through the area from Friday through Saturday and may even get hung up over the southern parts of the CWA on Sunday, necessitating a continuation of low PoPs for our Tennessee border counties even as the bulk of the eastern Kentucky is rain free. Continued the routine adjustment to temperatures each night for terrain effects given anticipated ridge and valley distinctions, though these will likely be rather small on Thursday and Friday nights as the sfc low moves through and clouds linger in its wake. As for PoPs, did beef them up for Thursday afternoon and night owing to higher confidence in the model solutions and continued good model support for pcpn during this time period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 144 PM EDT MON JUL 3 2017 Isolated to scattered showers with a few heavier thunderstorms continue to fire in juicier airmass west and south of JKL and a thunderstorm may impact SME and LOZ through 23Z or so. GOES-16 visible satellite imagery shows that updrafts are having a harder time getting organized from JKL eastward where dewpoints are lower and airmass is more stable, and this trend should continue. Looking ahead to tonight and tomorrow, models are starting to better resolve the convective system over southeast Missouri and are trending much wetter for us as the system seems poised to track across our forecast area. Will trend TAFs more pessimistic after 08Z from southwest to northeast as this system begins to impact our area with showers, lowering CIGs/VSBYs and the threat for thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ABE SHORT TERM...KAS LONG TERM...GREIF AVIATION...ABE
Hazardous weather outlook, Jul 3, 9:28 AM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 928 AM EDT Mon Jul 3 2017 KYZ044-050>052-058>060-069-088-104-106>120-041630- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson- Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt- Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, McKee, Annville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 928 AM EDT Mon Jul 3 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times from Tuesday through Sunday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ068-079-080-083>087-041630- Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell- Including the cities of Brodhead, Mount Vernon, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, and Pineville 928 AM EDT Mon Jul 3 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. A brief thunderstorm will be possible today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times from Tuesday through Sunday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/ABE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:08 PM EDT | Areal Flood Advisory | JKL | Jackson | 112 min |
| Jul 3, 4:33 PM EDT | Special Weather Statement | JKL | Laurel | 27 min |
| Jul 3, 4:58 PM EDT | Special Weather Statement | JKL | Laurel | 47 min |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.